New Mexico, 2017High Wind in New Mexico, February 12, 2017
February 12, 2017 · NWS EPZ · 2 events in 2 counties and zones
A strong back door cold front moved through the region helped by a 1035mb high pressure over the central plains. Strong east winds occurred on the back side of the front with wind gusts over 60 mph reported around the west slopes of the Organ Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong back door cold front moved through the region helped by a 1035mb high pressure over the central plains. Strong east winds occurred on the back side of the front with wind gusts over 60 mph reported around the west slopes of the Organ Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 12, 2:10 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 12, 2:10 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
210 PM MST Sun Feb 12 2017
.SYNOPSIS...
Sunday brought an abrupt return to winter weather as a strong
cold front pushed in from the east and an upper-level storm
system approached from the west. Strong east winds and much cooler
air has spread across the region as the storm to our west is
bringing instability for more clouds and scattered lowland rain,
mountain snow, and isolated thunderstorms. Cooler conditions and
precipitation chances increase overnight and through the day
Monday with widespread coverage across Southern New Mexico and Far
West Texas. Heavy snow is expected over the area mountains with
over 10 inches likely and up to 20 inches possible. Even the
lowlands may see a mix of rain and snow with light accumulation
over Sierra and far east Otero and Hudspeth counties. This storm
exits the region on Tuesday bringing back drier and warmer weather
through Friday. Another storm system arrives next weekend with
more chances for mountain snow and lowland rain.
&&
.DISCUSSION...
Complicated and active weather pattern in progress over the
forecast area with the arrival of a strong Canadian cold front and
a vigorous Pacific storm system Sunday morning. Visible satellite
showed the frontal progression west through the CWFA this morning
with clouds riding the front to the Bootheel. Strong east winds
will continue in the 25-30 mph gusts to 45 mph range through the
evening hours. Thus we keep the wind advisory in place. However
the stronger winds have not materialized, so we did drop the high
wind warning over the west-slope locations. There has not been
much cold air advection as of yet behind the front as temperatures
have flat-lined steady post frontal. Sfc plots show the cooler air
lagging back over the SE plains of NM.
Aloft the upper-low is will well west over the N Baja. However
there is plenty of moisture and dynamics well ahead of the storm
with PVA and diffluence aloft helping to create lift and
instability over SE AZ and SW NM. In those areas we are seeing
isolated to scattered thunderstorm development and the trend is
increasing. We see a repeat of the instability for Monday so
thunderstorms are in the forecast for Monday also. Storms will be
elevated as the cool surface layer is stable. Any storms that form
will be capable of moderate hail and strong outflow winds.
Temperatures will cool tonight and be the coolest with this system
tonight though Tuesday morning. NAM is the cool model and it
supports snow in Sierra as well as eastern Otero and Hudspeth
counties. A mix of non-accumulating snow will be possible anywhere
across the lowlands in the night and early morning hours. The
snow levels will easily drop to allow area mountains to see
moderate to heavy snow. With forecast QPF of 1.0" to almost 2.0"
liquid...higher elevations could likely see over 10" to as much as
20" of snowfall tonight through early Tuesday. Given this, we
continue the Winter Storm Warning for the mountains and the Snow
Advisory for the small portions of the lowlands mentioned above.
Models are coming into acceptable agreement on storm evolution,
with the system being over the Bootheel mid-day Monday, over El
Paso Monday night, and exiting the area Tuesday Morning. The
primary focus for precipitation will be tonight through Monday
evening, with rain/snow diminishing by Tuesday morning...
especially west. Both the GFS and the ECMWF models show a
secondary wave dropping in behind the current storm and giving
west zones slight probs for precip later TUE into WED morning.
This should be quite limited, but we do have mention in the
forecast.
For the rest of the work week we see dry N/NW flow with a short
wave ridge building in from the west. This will mean warming temps
back to normal and above for THU through SAT. Dry conditions
expected WED through FRI. The next Pacific storm system moves in
as an open wave Saturday, bringing a return to lowland rain and
mountain snow chances for the weekend.
14-Bird
&&
.AVIATION...Valid 13/00Z-14/00Z...
P6SM SCT-BKN030-050 with scattered to numerous -SHRA and TSRAGS
BKN020-030 through 12Z. Mountains will see a mix of SHRA and 1-3SM
SHSN. After 12Z cigs will fall at all terminals to MVFR or some
local IFR conditions with rain/thunder and snow showers continuing.
Winds will be east to northeast at 15-25G40KTS and possibly stronger
on western mountain slopes then decreasing toward morning to
10-20G30KTS.
26-Grzywacz
&&
.FIRE WEATHER...
Cold front has moved through the region with temperatures about 20
degrees cooler than last couple. East to northeast winds have also
increased to over 20-30 mph and will continue to be gusty through
Monday. Precipitation is expected to be fairly widespread over the
next 24-36 hours with fire danger decreasing significantly for the
week. Significant snow is possible in the highest elevations of
area mountains with some lowland snow possible in the north and
east. Some snow or small hail is also possible with thunderstorms.
Temperatures will warm starting Tuesday with highs into the 60s for
the lowlands by the end of the week but relative humidities are
generally expected to remain above 20 percent. Winds will also be
light through Thursday but start to increase Friday ahead of next
system that will bring the next chance for precipitation over the
weekend.
26-Grzywacz
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 38 47 35 54 / 70 80 40 20
Sierra Blanca 34 41 32 49 / 70 80 50 20
Las Cruces 35 45 33 51 / 70 80 40 20
Alamogordo 36 46 31 51 / 90 80 50 30
Cloudcroft 21 29 17 30 / 100 100 80 30
Truth or Consequences 32 45 31 48 / 80 80 50 20
Silver City 33 43 30 47 / 90 80 60 30
Deming 36 48 32 52 / 70 80 40 20
Lordsburg 34 51 30 55 / 70 70 30 20
West El Paso Metro 38 46 36 52 / 70 80 40 20
Dell City 31 40 28 51 / 80 80 50 20
Fort Hancock 36 49 33 55 / 70 80 40 20
Loma Linda 33 37 31 45 / 70 80 40 20
Fabens 35 48 32 53 / 70 80 40 20
Santa Teresa 36 45 32 51 / 70 80 40 20
White Sands HQ 40 46 37 51 / 80 80 40 20
Jornada Range 34 44 31 51 / 80 80 40 20
Hatch 37 47 33 51 / 80 80 40 20
Columbus 38 49 35 53 / 70 70 40 20
Orogrande 36 46 33 51 / 80 80 40 20
Mayhill 24 32 22 37 / 100 90 80 40
Mescalero 25 35 23 38 / 100 90 80 30
Timberon 25 32 22 36 / 100 90 80 30
Winston 27 39 24 42 / 90 90 70 30
Hillsboro 32 44 29 48 / 80 90 50 20
Spaceport 32 42 30 48 / 80 80 40 20
Lake Roberts 25 44 21 45 / 90 90 70 30
Hurley 33 45 29 49 / 80 80 40 30
Cliff 31 53 27 56 / 80 80 50 30
Mule Creek 34 51 30 55 / 80 70 50 30
Faywood 33 45 30 48 / 80 80 40 30
Animas 34 52 30 57 / 70 60 30 20
Hachita 34 49 31 55 / 70 70 30 20
Antelope Wells 35 52 31 56 / 70 70 30 20
Cloverdale 35 49 33 55 / 70 70 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until midnight MST tonight for NMZ404>407-411-413-
417.
Winter Storm Warning until noon MST Tuesday for NMZ414>416.
Winter Weather Advisory from 10 PM this evening to 11 AM MST
Tuesday for NMZ409-417.
Winter Storm Warning from 6 PM this evening to 6 AM MST Tuesday
for NMZ402-403-408.
TX...Wind Advisory until midnight MST tonight for TXZ418>424.
Winter Weather Advisory from 10 PM this evening to 11 AM MST
Tuesday for TXZ420>422.
&&
14/26Hazardous weather outlook, Feb 12, 4:40 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
440 AM MST SUN Feb 12 2017
NMZ401>403-408-414>416-131300-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern
Black Range Foothills-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-
440 AM MST SUN Feb 12 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight.
A winter storm with a cold front will bring windy and colder weather
today and tonight with rain or rain mixed with snow over the lower
elevations and moderate to heavy snows over the higher mountains
this afternoon through tonight. Total snow amounts will be around 4
to 8 inches above 7500 feet by sunrise Monday with 1 to 3
inches across much of the lower elevations.
There will also be isolated thunderstorms with small hail this
afternoon and tonight.
Windy this afternoon and this evening with wind gusts from 30 to
40 mph possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread snow and rain Monday and Monday night with precipitation
decreasing and ending by Tuesday afternoon. Total snowfall will be
around 10 to 16 inches above 7500 with 4 to 9 inches elsewhere.
Dry weather expected Wednesday through Friday. A few rain showers
possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required to report heavy snows Sunday
afternoon through Tuesday morning.
NMZ404>407-409>413-417-TXZ418>424-131300-
Southwest Desert/Lower Gila
River Valley-Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-Northern Dona Ana
County-Southern Dona Ana County/Mesilla Valley-Central Tularosa
Basin-Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
440 AM MST Sun Feb 12 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico...southwest New Mexico and southwest Texas.
.DAY ONE...Today and Tonight.
Scattered to numerous rain showers mainly this afternoon and
tonight. Isolated thunderstorms with small hail also possible.
Windy today and tonight with east winds gusting around 40 to 50 mph
with gusts to 60 mph along western slopes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread rain showers along with isolated thunderstorms with small
hail Monday. Rain or rain mixed with snow likely Monday night and
early Tuesday morning with up to 3 inches of snow occurring over
a few areas. Rain and snow will diminish Tuesday afternoon and end by
Tuesday evening.
Dry weather expected Wednesday through Friday. A few rain showers
possible on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter should report hazardous weather such as wind
damage...hail and accumulating snows to the National Weather Service.
Rogash
High Wind, Southern Dona Ana County/Mesilla Valley
- When
- February 12, 4:30 PM MST to 6:00 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
A peak gust of 68 mph was reported at the Dripping Springs RAWS. Other peak gusts around the area included 65 mph 2 miles east-southeast of Talavera and 61 mph 10 miles northeast of Las Cruces and also at Twin Peaks.
High Wind, Southern Tularosa Basin
- When
- February 12, 5:00 PM MST to 9:00 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Other Federal Agency
A peak gust of 65 mph was recorded by the White Sands Missile Range at San Augustin Pass.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, February 12, 20171 death · $1,000 · 2 events
- Winter Storm in Vermont, February 12 to 13, 2017$210,000 · 16 events
- High Wind and Strong Wind in Pennsylvania, February 12 to 13, 2017$150,000 · 54 kt wind · 3 events
- Winter Storm in New York, February 12 to 13, 2017$100,000 · 9 events
- Damaging Winds in Pennsylvania, February 12, 2017$67,000 · 52 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2017$50,000 · 3 events
- Damaging Winds in Maryland, February 12, 201763 kt wind · 36 events
- Winter Storm and High Wind in New York, February 12 to 13, 201751 kt wind · 31 events
- High Wind in Virginia, February 12 to 13, 2017$26,000 · 56 kt wind · 10 events
- Blizzard and Heavy Snow in Maine, February 12 to 13, 201722 events
- High Wind and Strong Wind in West Virginia, February 12 to 13, 2017$25,000 · 50 kt wind · 2 events
- High Wind in Maryland, February 12 to 13, 201763 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681522, 681523.